Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 95, NWS Charleston, SC

May 17, 1998Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 17, 1998, 10:30 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1998, 10:30 PM EDT (02:30 UTC)
Expired
May 17, 1998, 11:00 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 6:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2733 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 180230 RRA
SVRCHS
SCC015-019-180300-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 PM EDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTH CAROLINA
  CHARLESTON COUNTY IN SOUTH CAROLINA

* UNTIL 1100 PM EDT

* AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 5 MILES SOUTH OF HUGER IN BERKELEY COUNTY...
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT 8 MILES SOUTH OF AWENDAW
  BEFORE 11 PM. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS
  OF BOTH COUNTIES.

DAMAGING WINDS AND LARGE HA\IL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

MJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:15 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 17, 9:15 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
915 PM EDT SUN MAY 17 1998

FAIRLY BUSY EVENING. AIRMASS REMAINS UNSTABLE AND SHOULD CONT
SEE SCT CONVX POSS INTO ERLY AM...SO A CONT 30 PCNT CHC WORDED FOR
ENDING TOWARD MORNING SHOULD WORK. HAVE MADE MINOR WIND ADJUSTMENTS
ON THE CWF. TEMPS SHOULD PAN OUT NICELY WITH CURR DWPTS. WINDS IN
ZONES LUK FINE.

MJR

In the hours before

Special weather statement, May 17, 9:54 PM EDT, 36 minutes before
SCZ040-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
955 PM EDT SUN MAY 10 1998

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED FOR THE INTERIOR PORTIONS
OF THE COASTAL REGION. THE WATCH FOR ALLENDALE COUNTY HAS BEEN
CANCELLED. THE REST OF THE WATCH FOR THE CHARLESTON WEATHER
SERVICE WARNING AREA REMAINS IN EFFECT UNTIL 11 PM.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:08 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester32 min
May 17, 8:12 PM EDTSevere Thunderstorm WarningCHSBerkeley33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.